Wyoming, 2024High Wind in Wyoming, June 3 to 5, 2024
June 3 to 5, 2024 · NWS CYS · 6 events in 6 counties and zones
Strong winds occurred in the wind prone areas of southeast Wyoming for an extended period from 3 to 5 June.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred in the wind prone areas of southeast Wyoming for an extended period from 3 to 5 June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 3, 6:13 PM MST, 31 minutes earlier. Its key messages:
- Scattered to numerous high-based showers and a few thunderstorms may produce gusty winds near 50 MPH through sunset this evening. A few showers will likely linger into the night.
- A widespread, prolonged episode of strong winds with gusts up to 65 MPH is expected from this evening through Wednesday afternoon. High Wind Watches and Warnings have been issued.
Area forecast discussion, Jun 3, 6:13 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
713 PM MDT Mon Jun 3 2024
.KEY MESSAGES...
- Scattered to numerous high-based showers and a few
thunderstorms may produce gusty winds near 50 MPH through
sunset this evening. A few showers will likely linger into the
night.
- A widespread, prolonged episode of strong winds with gusts up
to 65 MPH is expected from this evening through Wednesday
afternoon. High Wind Watches and Warnings have been issued.
&&
.UPDATE...
Issued at 711 PM MDT Mon Jun 3 2024
No major changes with tonight's update. The forecast remains on
track, with winds beginning to pick up in the Arlington zone.
Did not make any edits to current highlights, as recent model
runs remain in-line with the products at this time. Showers are
slowly pushing across the Nebraska Panhandle as of 01Z and will
continue to move out of the area overnight. Expect warm
temperatures again tomorrow, though likely a few degrees cooler
than today. Major warm up into the 80s and 90s expected for
mid-week.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 314 PM MDT Mon Jun 3 2024
Scattered to numerous high-based rain showers & perhaps a couple
of thunderstorms are expected across southeast Wyo & the western
Neb Panhandle through the evening and overnight as a strong mid/
upper-level short wave traverses the flow. Severe weather is not
expected given very limited instability. However, large inverted
V profiles w/ LCLs above the freezing level suggest a risk for a
few stronger downdrafts capable of gusty winds w/ any convective
activity through sunset as suggested by an experimental research
sounding from CSU/Fort Collins earlier this afternoon.
Non-convective high winds will be the primary concern during the
next 24 to 48 hours, in response to rapidly increasing low-level
height gradients associated w/ intense pressure falls downstream
of the aforementioned trough across the western Dakotas, as well
as the RFQ of a 120+ knot H25 jet supporting strong subsidence &
potential downward momentum transfer. Confidence remains low for
the overall intensity of the supporting flow aloft, with the GFS
showing considerably stronger 700-800 hpa winds than the NAM/ECM
although the GFS usually reflects a more realistic response with
low-level flow in these synoptic regimes. As such, expect to see
a broad swath of 50-60+ knot H7 to H8 flow spreading across much
of southeast Wyoming in two distinct waves from late tonight and
early Tuesday, then again from late Tue night through Wed. 700 &
850 CAG-CPR gradients are progged to climb to 65-75 meters which
should be very favorable for Arlington/Elk Mountain, starting as
early as this evening and persisting through Wednesday. In-house
Random Forest model guidance suggests 60+% probabilities of high
wind exceedance at ARL for much of this period, and suggests the
potential for high winds spreading outside of the wind corridors
as well at various intervals through Wednesday. Given the robust
subsidence and very steep lapse rates noted on forecast sounding
data, as well as MAV/MET guidance for CYS/LAR/RWL all showing 28
to 32 knot sustained winds, confidence was sufficiently high for
High Wind Warning issuance for several zones. Most zones will be
valid until 00z Thursday, except for eastern Platte county which
will expire at 18z Tuesday as the initial cold fropa should help
shut winds down for that area by Tuesday afternoon after a brief
threat for mountain waves overnight into early Tuesday. Did also
add a High Wind Watch for Cheyenne as GFS and NAM soundings both
show a significant mountain top inversion favorable for mountain
wave development during the early morning hours on Tues/Wed with
deep mixing each afternoon.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 314 PM MDT Mon Jun 3 2024
The medium range to extended forecast includes much above average
temperatures, making it officially feel like summer for this first
week of June. The medium range will remain dry as an upper level
ridge amplifies through the end of the week. While we will be under
the effects of this pronounced upper level ridge, there will be
shortwave disturbances embedded within the flow to give the region
an opportunity for rain showers and thunderstorms during the
afternoons of Friday through Monday.
Thursday and Friday will be the warmest days of the extended
forecast, with afternoon high temperatures being in the 80s and 90s
for the lower terrain and high plains. The mountain elevations will
remain pleasant as daytime highs in the 60s are expected. Northwest
flow will dominate the region due to the upper level ridge axis
being firmly entrenched across the Great Basin area. Diurnal
thunderstorms are expected to pop up by Friday afternoon, with some
of them being potentially on the stronger side.
The weekend into early next week will see a weak cold front pass
through the area, but daytime highs are still expected to remain
near average to slightly above average. Afternoon highs in the 70s
and 80s for the lower terrain are favored. SLightly cooler
temperatures for the mountain zones. Model guidance has the upper
level ridge become flattened temporarily, resulting in quasi-zonal
flow aloft becoming realized due to a shortwave trough further
upstream of our cwa. Strong to potentially even severe thunderstorms
may be favored on Sunday and Monday afternoon and evening of next
week if model guidance remains consistent in the coming days.
Overall, expect a dry and warm weather pattern to start off the
extended forecast transitioning to a more active weather pattern by
the weekend.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 537 PM MDT Mon Jun 3 2024
VFR conditions expected across area terminals through the
forecast period. Showers will linger through much of the evening
with gusty winds possible in the vicinity of any showers. There
is a brief period this evening where TSRA could be possible near
KSNY, but confidence remains low and left remaining terminals
with VCSH. Winds will begin to pickup overnight and especially
going into Tuesday with southeast WY terminals gusting 40-50 kt
at times.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to 6 PM MDT Wednesday
for WYZ106-116-117.
High Wind Warning from midnight tonight to noon MDT Tuesday
for WYZ107.
High Wind Warning from 6 AM Tuesday to 6 PM MDT Wednesday for
WYZ109-115.
High Wind Warning until 6 PM MDT Wednesday for WYZ110.
High Wind Watch from Tuesday morning through Wednesday
afternoon for WYZ118.
NE...None.
&&
UPDATE...AM
SHORT TERM...CLH
LONG TERM...BW
AVIATION...MBHazardous weather outlook, Jun 3, 3:30 AM MST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
430 AM MDT Mon Jun 3 2024
NEZ002-003-019>021-054-055-095-096-WYZ101>119-041030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
430 AM MDT Mon Jun 3 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
- Scattered showers and a few thunderstorms are expected this
evening with gusty winds possible.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
- Elevated to high winds are possible for the wind prone areas
of southeast Wyoming late tonight through Wednesday.
- Above normal temperatures likely Wednesday and Thursday as
temperatures climb into the mid to upper 80s across much of
the region, with 90F possible across the Nebraska Panhandle.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- June 3, 6:44 PM MST to June 5, 12:24 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor Strouss Hill, located 15 miles north northeast of Centennial reported this peak wind gust. Several WYDOT sensors in WYX110 reported wind gusts in excess of 58 mph during this time.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- June 3, 7:50 PM MST to 9:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Mesonet site 4 miles west of Muddy Gap reported these strong winds.
High Wind, Laramie Valley
- When
- June 3, 10:12 PM MST to June 4, 11:35 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT sensor Quealy Dome, located 14 miles northeast of Centennial reported this peak wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- June 4, 12:08 AM MST to 12:32 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor Bordeaux, located 9 miles south of Wheatland reported this peak wind gust.
High Wind, South Laramie Range
- When
- June 4, 3:14 AM MST to June 5, 6:37 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site UP203, BUFORW, located 2 miles west of Buford reported this peak wind gust.
High Wind, South Laramie Range Foothills
- When
- June 5, 3:42 AM MST to 3:53 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR site EMKAY, UP226, located 14 miles west southwest of Cheyenne reported this peak wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 3 to 7, 202415 deaths · 33 events
- Damaging Winds in Mississippi, June 3, 2024$282,000 · 61 kt wind · 21 events
- Flash Flooding and Hail in Oklahoma, June 3 to 5, 2024$130,000 · 2.75 in hail · 32 events
- Damaging Winds in Louisiana, June 3, 2024$115,000 · 63 kt wind · 9 events
- Flash Flood and Damaging Wind in Tennessee, June 3, 2024$150,000 · 61 kt wind · 2 events
- Flash Flooding and Flooding in Wisconsin, June 3 to 4, 2024$83,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Louisiana, June 3 to 13, 20242 in hail · 29 events
- High Wind in Montana, June 3 to 5, 202463 kt wind · 26 events
- Flash Flooding and Damaging Winds in Iowa, June 3, 202466 kt wind · 16 events
- Flash Flooding and Damaging Winds in Texas, June 3, 202465 kt wind · 16 events
- Damaging Winds and Heavy Rain in Kansas, June 3, 202464 kt wind · 12 events
- Hail and Damaging Winds in Oklahoma, June 3 to 4, 2024$3,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171036, 1171035, 1171038, 1171037, 1171039, 1171040.